MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0630
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil sr wire was fractured and the proximal constraint was detached from the embolization coil.The ruby coil was stretched and contained offset coils.The introducer sheath contained coagulated blood inside.The penumbra investigator attempted to flush the introducer sheath of coagulated blood.The penumbra investigation then successfully removed the embolization coil from the introducer sheath by using a demonstration mandrel to advance the coagulated blood and embolization coil through the introducer sheath.The ruby coil was damaged and the pusher was not returned for evaluation.Conclusions: evaluation of the returned ruby coil revealed a coil detached from the pusher assembly and a fractured sr wire.The introducer sheath was returned with coagulated blood inside.If continuous flush is not used during a procedure, blood may backflow and coagulate on the device.If blood coagulates on the device, it will likely result in difficulty advancing the embolization coil.If a device is forcefully advanced or retracted against resistance, the sr wire may fracture.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
During preparation for a coil embolization procedure, the hospital staff removed the ruby coil from the packaging hoop and flushed it.However, when they were trying to re-sheath the ruby coil into the introducer sheath, the embolization coil detached from the pusher assembly.The damage to the ruby coil was found prior to use.Therefore, the ruby coil was not used in the procedure.The procedure was completed using a new ruby coil.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7720655
Report Number3005168196-2018-01448
Device Sequence Number1329629
Product Code HCG
UDI-Device Identifier00814548013190
UDI-Public00814548013190
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/28/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2025
Device Catalogue NumberRBY4C0630
Device Lot NumberF78264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2018
Initial Report FDA Received Date07/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005